Theory of Computing Systems

, Volume 62, Issue 8, pp 1952–2005 | Cite as

Primitivity, Uniform Minimality, and State Complexity of Boolean Operations

  • Sylvie Davies


A minimal deterministic finite automaton (DFA) is uniformly minimal if it always remains minimal when the final state set is replaced by a non-empty proper subset of the state set. We prove that a permutation DFA is uniformly minimal if and only if its transition monoid is a primitive group. We use this to study Boolean operations on group languages, which are recognized by direct products of permutation DFAs. A direct product cannot be uniformly minimal, except in the trivial case where one of the DFAs in the product is a one-state DFA. However, non-trivial direct products can satisfy a weaker condition we call uniform Boolean minimality, where only final state sets used to recognize Boolean operations are considered. We give sufficient conditions for a direct product of two DFAs to be uniformly Boolean minimal, which in turn gives sufficient conditions for pairs of group languages to have maximal state complexity under all binary Boolean operations (“maximal Boolean complexity”). In the case of permutation DFAs with one final state, we give necessary and sufficient conditions for pairs of group languages to have maximal Boolean complexity. Our results demonstrate a connection between primitive groups and automata with strong minimality properties.


State complexity Finite automaton Primitive group Uniformly minimal Boolean operation Transition monoid 



I thank Jason Bell, Janusz Brzozowski and an anonymous referee for careful proofreading and helpful comments. The computer algebra system GAP [19] was invaluable for this research; I cannot overstate its importance in obtaining these results. In particular, I thank the authors of the Automata GAP package [13] and all contributors to GAP’s library of primitive groups.


  1. 1.
    Almeida, J., Rodaro, E.: Semisimple synchronizing automata and the Wedderburn-Artin theory. Int. J. Found. Comput. Sc. 27(02), 127–145 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Araújo, J., Cameron, P.J., Steinberg, B.: Between primitive and 2-transitive: synchronization and its friends. arXiv:1511.03184 (2015)
  3. 3.
    Bell, J., Brzozowski, J., Moreira, N., Reis, R.: Symmetric groups and quotient complexity of boolean operations. In: Esparza, J., et al. (eds.) ICALP 2014, LNCS, vol. 8573, pp 1–12. Springer (2014).
  4. 4.
    Bosma, W., Cannon, J., Playoust, C.: The Magma algebra system I: The user language. J. Symbolic Comput. 24(3–4), 235–265 (1997). MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Brzozowski, J.: Quotient complexity of regular languages. J. Autom. Lang. Comb. 15(1/2), 71–89 (2010). MathSciNetzbMATHGoogle Scholar
  6. 6.
    Brzozowski, J.: In search of most complex regular languages. Int. J. Found. Comput. Sci. 24(06), 691–708 (2013). MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Brzozowski, J.: Unrestricted state complexity of binary operations on regular languages. In: Câmpeanu, C., Manea, F., Shallit, J. (eds.) DCFS 2016, LNCS, vol. 9777, pp 60–72. Springer (2016).
  8. 8.
    Brzozowski, J., Jirásková, G., Li, B.: Quotient complexity of ideal languages. Theoret. Comput. Sci. 470, 36–52 (2013). MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Brzozowski, J., Liu, B.: Quotient complexity of star-free languages. Int. J. Found. Comput. Sci. 23(06), 1261–1276 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Brzozowski, J.A., Davies, S., Liu, B.Y.V.: Most complex regular ideal languages. Discret. Math. Theoret. Comput. Sci. 18(3). Paper #15. (2016)
  11. 11.
    Brzozowski, J.A., Sinnamon, C.: Unrestricted state complexity of binary operations on regular and ideal languages. J. Autom. Lang. Comb. 22(1–3), 29–59 (2017). MathSciNetzbMATHGoogle Scholar
  12. 12.
    Cameron, P.J.: Finite permutation groups and finite simple groups. Bull. London Math. Soc. 13(1), 1–22 (1981). MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Delgado, M., Linton, S., Morais, J.: Automata – a GAP package, Version 1.13. (2011)
  14. 14.
    Dixon, J.D., Mortimer, B.: Permutation groups. Springer, Berlin (1996). CrossRefzbMATHGoogle Scholar
  15. 15.
    Dummit, D., Foote, R.: Abstract Algebra. Wiley, NY (2004)zbMATHGoogle Scholar
  16. 16.
    Ésik, Z., Gao, Y., Liu, G., Yu, S.: Estimation of state complexity of combined operations. Theoret. Comput. Sci. 410(35), 3272–3280 (2009). MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gao, Y., Moreira, N., Reis, R., Yu, S.: A survey on operational state complexity. J. Autom. Lang. Comb. 21(4), 251–310 (2016). MathSciNetzbMATHGoogle Scholar
  18. 18.
    Gao, Y., Yu, S.: State complexity and approximation. Int. J. Found. Comput. Sci. 23(05), 1085–1098 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    The GAP Group: GAP – Groups, Algorithms, and Programming, Version 4.8.6 (2016).
  20. 20.
    Kiraz, G.A.: Compressed storage of sparse finite-state transducers. In: Boldt, O., Jürgensen, H. (eds.) WIA 1999, LNCS, vol. 2214, pp 109–121. Springer (2001).
  21. 21.
    Maslov, A.N.: Estimates of the number of states of finite automata. Dokl. Akad. Nauk SSSR 194, 1266–1268 (Russian) (1970). English translation: Soviet Math. Dokl. 11 (1970) 1373–1375Google Scholar
  22. 22.
    Restivo, A., Vaglica, R.: Extremal minimality conditions on automata. Theor. Comput. Sci. 440–441, 73–84 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Restivo, A., Vaglica, R.: A graph theoretic approach to automata minimality. Theoret. Comput. Sci. 429, 282–291 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Salomaa, A., Salomaa, K., Yu, S.: State complexity of combined operations. Theoret. Comput. Sci. 383(2), 140–152 (2007). MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Salomaa, A., Wood, D., Yu, S.: On the state complexity of reversals of regular languages. Theoret. Comput. Sci. 320(2), 315–329 (2004). MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Steinberg, B.: A theory of transformation monoids: combinatorics and representation theory. arXiv: (2010)
  27. 27.
    Yu, S., Zhuang, Q., Salomaa, K.: The state complexities of some basic operations on regular languages. Theor. Comput. Sci. 125(2), 315–328 (1994). MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Pure MathematicsUniversity of WaterlooWaterlooCanada

Personalised recommendations